7 Dangers of Using Laxatives To Lose Weight

People have been using laxatives to lose weight for years, but few people associate laxative abuse with potentially serious side effects. It is only advised to take laxatives when they are necessary to treat a specific medical condition, most often constipation. To use them otherwise can prove hazardous to your health. Here are 7 dangers of using laxatives to lose weight that may make you think twice about skipping that walk for a laxative:

1. Abdominal cramping: Whether you use laxatives because you’re constipated or because you’re trying to shed holiday pounds, you are likely to encounter abdominal cramping.

2. Dehydration: Not drinking enough water is not the only cause of dehydration. Side effects of diuretics and laxatives can include dehydration, a potentially serious side effect. This includes natural ones like dandelion root tea.

3. Dizziness: Often a side effect of dehydration, people can become dizzy when abusing laxatives.

4. Rectal Bleeding: Having to go all the time is going to cause some drama in the escape hatch.

5. Diarrhea: A common side effect that isn’t bad for occasional users for medical purposes, but can be excessive and dangerous for abusers.

6. Nausea and vomiting: Constant feeling of stomach upset and vomiting can be a side effect of using laxatives to lose weight.

7. Fainting: Using laxatives to lose weight might leave you lying on the ground if your body can’t handle the frequent bathroom trips.

Using laxatives to lose weight is dangerous and can cause detrimental damage to the gastrointestinal system. Fasting to lose weight, abuse of diuretics and laxatives and other potentially hazardous actions can cause permanent damage to your body. If you are having trouble losing weight, speak to your health care provider. He or she will work with you to develop a diet and exercise plan that is suited to your specific needs. If you think you have a problem with using laxatives to lose weight, or a potential eating disorder, speak to your doctor as soon as possible to get help in dealing with your condition.

Related Articles: